Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 167, NWS Austin/San Antonio, TX

May 27, 20206 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2020, 6:44 PM CDT for 6 counties in Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2020, 6:44 PM CDT (23:44 UTC)
Expired
May 27, 2020, 7:08 PM CDT
In force
24 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blanco County, TX, Burnet County, TX, Hays County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 52 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:24 PM CDTSevere Thunderstorm WatchSPC9 hr
May 27, 5:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WUUS54 KEWX 272344
SVREWX
TXC031-053-209-299-453-491-280045-
/O.NEW.KEWX.SV.W.0167.200527T2344Z-200528T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
644 PM CDT Wed May 27 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Western Williamson County in south central Texas...
  Northwestern Hays County in south central Texas...
  Northwestern Travis County in south central Texas...
  Northeastern Blanco County in south central Texas...
  Southeastern Llano County in south central Texas...
  Burnet County in south central Texas...

* Until 745 PM CDT.

* At 643 PM CDT, severe thunderstorms were located along a line
  extending from near Lake Victor to near Kingsland, moving southeast
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cedar Park, Georgetown, Burnet, Marble Falls, Kingsland, Dripping
  Springs, Bertram, Round Mountain, Buchanan Dam, Serenada, Leander,
  Lakeway, Lago Vista, Bee Cave, Granite Shoals, Horseshoe Bay,
  Hudson Bend, The Hills, Meadowlakes and Liberty Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3092 9784 3091 9783 3090 9777 3087 9763
      3083 9753 3016 9815 3065 9852 3099 9820
TIME...MOT...LOC 2343Z 316DEG 29KT 3088 9817 3065 9842 

HAIL...1.00IN
WIND...60MPH
 
$$

RUNYEN
1 follow-up statement
382 
WWUS54 KEWX 280008
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
708 PM CDT Wed May 27 2020

TXC031-053-209-299-453-491-280018-
/O.CAN.KEWX.SV.W.0167.000000T0000Z-200528T0045Z/
Williamson TX-Hays TX-Travis TX-Blanco TX-Llano TX-Burnet TX-
708 PM CDT Wed May 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WILLIAMSON...
NORTHWESTERN HAYS...NORTHWESTERN TRAVIS...NORTHEASTERN BLANCO...
SOUTHEASTERN LLANO AND BURNET COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

LAT...LON 3092 9784 3091 9783 3090 9777 3087 9763
      3083 9753 3016 9815 3065 9852 3099 9820
TIME...MOT...LOC 0007Z 316DEG 29KT 3074 9801 3051 9826 

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:27 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 27, 2:27 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
227 PM CDT Wed May 27 2020

.SHORT TERM (Tonight through Thursday Night)...
Today brings yet another round for thunderstorms this afternoon and
evening for some. A cut off deepening low located on the eastern
border of Oklahoma today will leave the area under broad
northwesterly flow aloft. Low level flow becomes more southeasterly
over the next few hours further increasing deep layer shear, values
over 65kt, supporting healthy updrafts over an already unstable
environment. CAPE values across our northeastern counties range from
2500-3500J/kg with weak CIN. Ongoing severe storms to our north have
shown that any initiation will happen relatively quickly. The Storm
Prediction Center has the area under an enhanced risk northeast of a
line from Kerrville to New Braunfels to Schulenburg. This risk
includes very large hail, damaging winds in excess of 70mph and a
small risk for tornadoes. There is expected to be multiple rounds of
storms for this area, the first being triggered by an active outflow
boundary from storms to our north. Later this evening, individual
discrete cells pose a threat for very large hail up to 3 inches, as
lapse rates are quite steep, upwards of 7.5C/km. Tornadoes are
possible, though the threat is lower due to the weak low level shear,
and relatively dry boundary layer. As the evening progresses and
cells congeal, the threat becomes more focused on damaging wind up to
70mph.

Considering the wet pattern that this area has been over the past
several days, the threat of flash flooding should not be overlooked
through the chatter of severe weather. Austin in particular has had
measurable precip everyday for the past 6 days, totaling over 2
inches. If cells begin to train, or MCS slows over the metro area, or
any area for that matter, flash flooding may occur. WPC has
highlighted the northeastern counties in a marginal threat for
excessive rainfall. This means, that the highlighted area has a 5-10
percent chance of rainfall exceeding the flash flood guidance within
25 miles of a point. Stay weather aware, and Turn Around Don't
Drown.

Tomorrow should be relatively quiet with residual showers in the
coastal plains during the morning and early afternoon. Highs will be
slightly cooler than today, reaching the mid to upper 80s. By
tomorrow night, rain chances shift back out west with higher POPs
over the Rio Grande Plains. The entire region is under a marginal
risk for severe storms.

&&

.LONG TERM (Friday through Wednesday)...
After an extended period of active weather, mid to upper level
ridging builds in by Friday and will continue through the weekend and
into next week. While a few isolated locations could see a stray
shower or thunderstorm during this period, by and large the region
should stay dry. Temperatures Friday through Monday will track
closely to seasonal normals with temperatures increasing a couple
degrees for Tuesday and Wednesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  85  67  87  65 /  80  20  10  -    0
Austin Bergstrom Intl Airport  63  84  66  87  65 /  80  30  10  -    0
New Braunfels Muni Airport     66  85  67  88  65 /  60  20  10  -    0
Burnet Muni Airport            63  83  64  84  62 /  80  10  10  -    0
Del Rio Intl Airport           71  91  70  92  68 /  -   10  40  10   0
Georgetown Muni Airport        64  83  66  86  63 /  90  20  10  -    0
Hondo Muni Airport             68  89  68  92  65 /  20  10  30  10   0
San Marcos Muni Airport        64  84  66  88  64 /  70  20  10  -    0
La Grange - Fayette Regional   66  84  67  87  66 /  50  30  10  10  -
San Antonio Intl Airport       68  87  69  90  67 /  30  10  20  10   0
Stinson Muni Airport           70  89  70  90  67 /  20  10  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YBVP
Long-Term...BMW
Decision Support...Hampshire
Hazardous weather outlook, May 27, 4:53 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
453 AM CDT Wed May 27 2020

TXZ171>173-183>194-202>209-217>225-228-281000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
453 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening for the eastern two-thirds of the area, primarily for
locations along and east of a Juno to Uvalde to Pearsall
line. An Enhanced Risk For Severe Thunderstorms exists along and
east of Kerrville to New Braunfels to Schulenburg line. Very
large hail, significant damaging wind gusts, and an isolated
tornado or two will all be possible. Locally heavy rainfall and
flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather expected for the extended forecast period at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 27, 5:25 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 ENE BUCHANAN LAKE VIL 30.86N 98.44W
05/27/2020  E0.88 INCH       LLANO              TX   PUBLIC

&&

HAMPSHIRE
Special weather statement, May 27, 5:45 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CDT Wed May 27 2020

TXZ172-272330-
Burnet TX-
545 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET COUNTY UNTIL 630
PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Victor, or near Burnet, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Burnet, Lake Victor, Joppa, Watson, Sunnylane and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

LAT...LON 3080 9795 3076 9798 3074 9832 3091 9836
      3103 9801
TIME...MOT...LOC 2245Z 258DEG 19KT 3085 9826

RUNYEN
Local storm report, May 27, 6:11 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
611 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             3 NW BRIGGS             30.92N 97.95W
05/27/2020  E1.50 INCH       BURNET             TX   TRAINED SPOTTER

&&

HAMPSHIRE
Local storm report, May 27, 6:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
622 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             4 S BURNET              30.70N 98.25W
05/27/2020  U0.75 INCH       BURNET             TX   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

HAMPSHIRE
Local storm report, May 27, 6:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 ESE LONGHORN CAVERN S 30.66N 98.31W
05/27/2020  E1.25 INCH       BURNET             TX   COCORAHS

&&

PAY
Local storm report, May 27, 6:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 SE LONGHORN CAVERN ST 30.65N 98.30W
05/27/2020  E1.00 INCH       BURNET             TX   COCORAHS

&&

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:57 PM CDTSpecial Weather StatementEWXWilliamson48 min
May 27, 4:28 PM CDTSpecial Weather StatementEWXBurnet32 min
May 27, 4:59 PM CDTSpecial Weather StatementEWXWilliamson31 min
May 27, 5:12 PM CDTSpecial Weather StatementEWXBurnet33 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano30 min
May 27, 5:45 PM CDTSpecial Weather StatementEWXBurnet45 min
May 27, 5:48 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano42 min
May 27, 5:53 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano67 min
May 27, 6:24 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.